Thursday, April 28, 2011

Q & A: Pacing and Circling in a Cushing's Dog Treated with Trilostane

I'm having a problem with Rigby, a 12-year-old male Lab mix diagnosed with pituitary-dependent Cushing's disease 3 years ago. We started him on trilostane (Vetoryl, Dechra Veterinary Products) at that time and the dog has done well, with complete resolution of clinical signs of polyuria and hair loss.

The owner called today and said that Rigby has been having urinary and defecation accidents in the house for 3 weeks. He has also been pacing, and possibly circling much of the night.

It sounds to me like the dog could be suffering from canine cognitive dysfunction. Can I use selegiline for canine cognitive dysfunction when the dog is already on treatment with trilostane? I was wondering, of course, because at one point in time selegilene was commonly used to treat Cushing's disease.

My plan is to first work the dog up to rule out an urinary tract infection, but do you have any other thoughts about the pacing and circling?

My Response:

First of all, your idea to do a workup for urinary tract infection (complete urinalysis with culture) is a good one and that should be the first step in your diagnostic testing. Urinary tract infections are common in dogs with Cushing's disease, even on treatment. If you haven't recently monitored the effects of trilostane treatment with an ACTH stimulation test, that should also be done at this time.

If you believe that Rigby has canine cognitive dysfunction, you can certainly use the drug selegiline hydrochloride, also known as L-deprenyl (veterinary trade name, Anipryl) along with the trilostane that the dog's already getting.

As you know, Anipryl is approved by the FDA for use in dogs for treatment of pituitary-dependent hyperadrenocorticism, as well as canine cognitive dysfunction. This drug has fallen out of favor for treating dog's with Cushing's syndrome because it only partially controlled the disease in most dogs.

For cognitive dysfunction, some owners have reported marked improvement changes in their geriatric dog's behavior after starting Anipryl, while other dogs may not respond at all. Because of the drug's low incidence of side effects, however, it's certainly worth a try in dogs with suspected cognitive dysfunction.

I'd also recommend a good neurological exam. Remember that this dog has pituitary-dependent Cushing's disease. In most of these dogs, the cause have a pituitary ACTH-secreting tumor. With time, these pituitary tumors can grow and become large macrotumors, expanding and compressing the hypothalamus. That of course could be the cause of the dog's pacing as well. If that is suspected, a CT or MRI is recommended to confirm the presence of a large pituitary mass.

7 comments:

Jo Flynn said...

Couldn't an X-Ray show a large mass for a pituitary tumor as well to show it as being a macro sized tumor?

My dog was recently diagnosed with Cushing's, after starting Vetoryl 60mg, he started drooling and seemed to have a nerve problem with the left side of his tongue...also, he went into an Addison's crisis from an overdose. Right now he's OK..but off the Vetoryl for now, and taking Predisone now 10mg until symptoms start again..and will be given another ACTH Stim test before he's started back on the Vetoryl, but at a much lower dose this time. I'm still concerned about his mouth, although, he's stopped drooling for now...his tongue problem is still there. Could that be a side effect of the Cushing's??

Dr. Mark E. Peterson said...

Canine pituitary tumors grow up (dorsally) into the main portion of the brain. Unlike human patients, dog pituitary tumors do not grow ventrally and invade bone. So no, a head x-ray would not help diagnose a pituitary tumor in a dog.

Dogs with Cushing's disease can rarely develop facial nerve palsy (the 7th cranial nerve). This is not associated with or caused by a pituitary tumor. Your vet can easily diagnosis that condition on examination.

We do not understand the cause of the 7th nerve palsy in Cushing's and there is no treatment, other than supportive care.

David Kullmann said...

Jo: what happened? Is your dog back on vetoryl?

Morgan21752 said...

my dog is 16 years and I just start to use selegiline for canine cognitive dysfunction. The problem is the continuous circling. There's a way to avoid it? What can I do? May Seleginine stop circling? Or there are other therapies?

thanks

Dr. Mark E. Peterson said...

Sounds like more than cognitive dysfunction to me. I'd recommend a consult with a veterinary neurologist if you haven't already done so. Talk to your vet.

Erin Driscoll said...

Have you found any studies supporting the use of selegiline (for cognitive dysfunction syndrome) with trilostane (for Cushing's)? Would you be worried about Addisonian crisis (even though selegiline does not affect adrenal glands) or do you have experience with the combination?

Dr. Mark E. Peterson said...

I do not know of any studies that looked at combined use of selegiline with trilostane. I would not anticipate an Addison's crisis since selegiline is not very effective for pituitary-dependent Cushing's disease, but I do not know for certain.